REPORTS of deaths due to hemorrhagic diatheses resulting from the use of bishydroxycoumarin U. S. P. (dicumarol) have been accumulating in the literature. Since the drug became available in 1941, overly enthusiastic reports leading to its general use prophylactically and therapeutically, coupled with the lack of adequate laboratory tests for its control, have resulted in an increased number of reported and unreported fatalities.
The recent publications of Lilly and Lee,1 in which five deaths were recorded, as well as Duff and Shull's2 résumé of 23 deaths resulting from the use of dicumarol have focused attention on this problem. One notes additional examples of fatalities such as the two deaths in Arthur Allen's3 series and one in Gross's4 series on vascular grafts. There are undoubtedly many more unpublished cases in smaller hospitals and in general practice.
De Takats'5 recent report is not in agreement with the
WRIGHT LT, ROTHMAN M. DEATHS FROM DICUMAROL. AMA Arch Surg. 1951;62(1):23–28. doi:10.1001/archsurg.1951.01250030026003
Customize your JAMA Network experience by selecting one or more topics from the list below.